Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 317, NWS Denver/Boulder, CO

September 1, 2018Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 1, 2018, 5:14 PM MDT for Logan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 5:14 PM MDT (23:14 UTC)
Expired
Sep 1, 2018, 6:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS55 KBOU 012314
SVRBOU
COC075-123-020000-
/O.NEW.KBOU.SV.W.0317.180901T2314Z-180902T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
514 PM MDT SAT SEP 1 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...
  Northwestern Logan County in northeastern Colorado...

* Until 600 PM MDT.

* At 514 PM MDT, a severe thunderstorm was located 5 miles north of
  Stoneham, or 24 miles west of Sterling, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Stoneham, Westplains and Pawnee Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4053 10353 4053 10387 4081 10367 4100 10367
      4100 10325
TIME...MOT...LOC 2314Z 242DEG 21KT 4069 10367 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
330 
WWUS55 KBOU 020002
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
602 PM MDT SAT SEP 1 2018

COC075-123-020012-
/O.EXP.KBOU.SV.W.0317.000000T0000Z-180902T0000Z/
Weld CO-Logan CO-
602 PM MDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.

LAT...LON 4053 10353 4053 10387 4081 10367 4100 10367
      4100 10325
TIME...MOT...LOC 0002Z 242DEG 21KT 4082 10335 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:59 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 1, 1:59 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
159 PM MDT Sat Sep 1 2018

.SHORT TERM...(This evening through Sunday)
Issued at 1252 PM MDT Sat Sep 1 2018

This evening, a strong southwesterly flow aloft will be over the
cwa ahead of a trough over the Great Basin. The latest HRRR keeps
the greatest thunderstorm coverage over the Palmer Divide to the
south and southeast of Denver. Strongest storms so far this
afternoon have been developing over western Elbert County.
Marginal risk of severe thunderstorms will be along and south of
the Palmer Divide through this evening. Nocturnal thunderstorms
may persist along the eastern border late tonight into Sunday
morning. Upper level jet continues over the northeast plains until
around 09z then lifts north and east. In spite of the weak flow
aloft on Sunday, it will remain unsettled with the trough to the
west. The mid level trough axis will be along the CO/UT border
Sunday morning, and moves very little through 00z Monday.
Generally weak mid level QG ascent. Forecast soundings show
increasing precipitable water values 0.70-0.90 inches, coupled
with afternoon heating will be enough for scattered thunderstorms
over the mountains, with isolated to scattered thunderstorms over
the northeast plains of Colorado. Better flow in the upper level
may help keep the best chance of storms along the CO/KS border. As
precipitable water values increase, the greatest threat from the
storms will be moderate to heavy rain showers. If there is a
marginal risk for severe storms it will be along the CO/KS line
Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 1252 PM MDT Sat Sep 1 2018

As we move into Sunday night and the beginning of next week, an
upper level trough will be the dominant feature with south to west
flow advecting moisture into the region. There will be scattered
late day convection through Tuesday evening with warm temperatures
and a weak upper level speed max present over northeastern
Colorado.

Tuesday night a cold front is progged to move through the area
ushering in cooler temperatures from the northwest. Wednesday will
be cooler with 700 mb temperatures near 6 degrees C, roughly 5
degrees C of cooling.

Thursday through the end of the week an upper level ridge is
expected to develop bringing drier conditions to the plains and
northwesterly flow. Temperatures should return to near seasonal
normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 931 AM MDT Sat Sep 1 2018

Line of storms developing to the south and east of Denver at this
time. Thunderstorms will likely form off an outflow boundary
generated the those storms. North/northwest winds may linger at
the terminals until with more a south/southeasterly flow once the
outflow moves through. Latest high resolution models move most of
the thunderstorms through Denver by 00z, with an
east/southeasterly flow through the evening. Still expect the
winds to return to drainage after 06z. Overall VFR conditions
through the period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Sullivan
AVIATION...Cooper
Hazardous weather outlook, Sep 1, 9:30 AM MDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
930 AM MDT Sat Sep 1 2018

COZ030>051-021530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
930 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in the mountains
by midday with activity spreading across northeast Colorado
through the afternoon hours. An isolated marginal severe storm or
two is possible over the plains, with hail up to one in diameter
and wind gusts to 60 mph. Otherwise the storms may produce wind
gusts up to 50 mph, small hail and brief moderate to heavy rainfall.

A weak upper level disturbance embedded in a southwesterly flow
aloft will move across the region this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

From Sunday through Wednesday, there will continue to be a chance
of storms each afternoon and evening. Temperatures early in the
week will be around seasonal normals. A cold front is expected to
move in Tuesday night which will result in cooler temperatures on
Wednesday. Rainfall amounts from each days storms should be light
to moderate. Less shower activity is expected Thursday and Friday
as an upper ridge builds west of Colorado, cutting off the flow
of moisture over the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:54 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.